Questioning whether the starting dosage of a medication might influence the likelihood of hypersensitivity reactions, research scientists at the Medical University in New Zealand conducted a study using a time-honored therapy for gout.
Unfortunately this medication, Allopurinol, has a predilection to cause hypersensitivity reactions that can be troublesome because, in addition to an allergic skin rash, there also may be inflammation of the liver and kidneys.
The study was simple, comparing two groups starting Allopurinol. One group started with the usual full dose and maintained that dose; the other with half the usual dose. This dose was maintained for several months and only then was gradually increased to full strength.
Fifty-four patients developed drug allergy and almost all of them were among the full-dose starters. The scientists editorialized that they understood why full-dose starting is the usual approach as both the patient suffering the gout and the physician treating it want as speedy improvement as possible. But perhaps slow, gradual – and therefore safe – improvement is the better route.